Kansas, 2008

Hail in Kansas, April 7, 2008

April 7, 2008 · NWS SGF · 1 event in 1 county or zone

One storm produced one inch hail in Bourbon County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One storm produced one inch hail in Bourbon County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 7, 3:35 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 7, 3:35 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT MON APR 7 2008

.DISCUSSION...

TWO SIGNIFICANT WEATHER SYSTEMS TO AFFECT THE AREA THIS
WEEK...BOTH BRINGING SEVERE AND FLOODING POTENTIAL TO THE AREA. THE
FIRST SYSTEM WILL AFFECT THE AREA OVERNIGHT TONIGHT AND
TUESDAY...AND THE SECOND ONE WILL AFFECT THE AREA WEDNESDAY NIGHT
THROUGH FRIDAY MORNING.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

CURRENTLY SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN
KANSAS THIS AFTERNOON IN AN AREA OF WARM AIR ADVECTION. SCATTERED
THUNDERSTORM WILL BE POSSIBLE THIS EVENING WITH IN THIS
ACTIVITY...MAINLY ACROSS THE WESTERN PORTIONS OF THE CWA. THIS
ACTIVITY WILL REMAIN ELEVATED AND SHOULD NOT SEE ANY SEVERE
WEATHER WITH THIS ACTIVITY. CANNOT RULE OUT A FEW STORMS CAPABLE
OF PRODUCING SMALL HAIL THIS EVENING.

GULF MOISTURE WILL GET PUMPED INTO THE AREA OVERNIGHT AND
TUESDAY...AIDED BY A STRONG LOW LEVEL JET OVER NORTHWEST ARKANSAS
INTO SOUTHWEST MISSOURI. TONIGHT ELEVATED THUNDERSTORMS NORTH OF
THE WARM FRONT ARE LIKELY AS IT PUSHES NORTH THROUGH THE AREA. THE
PRIMARY HAZARDS LOOKS TO BE LARGE HAIL. SOUTH OF THE FRONT
AS GULF MOISTURE GETS PULLED IN...LCLS GET PRETTY LOW. AS THE
FRONT TRACKS ACROSS THE AREA TOMORROW THE SEVERE THREAT SHOULD
INCREASE AS STORMS SHOULD BE ABLE TO BECOME SURFACE BASED DURING
THE LATE MORNING INTO THE EVENING HOURS. ALL MODES OF SEVERE WEATHER
WILL BE POSSIBLE...INCLUDING LARGE HAIL DAMAGING WINDS AND ISOLATED
TORNADOES AHEAD OF THE FRONT. DUE TO SIGNIFICANT WIND SHEAR IN
PLACE...AND WITH MODERATE SURFACE BASED INSTABILITY OF 500 TO 1000
J/KG. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE SOUTH OF
THE INTERSTATE 44 CORRIDOR AS THE GREATEST SURFACE HEATING AND IN
TURN INSTABILITY SHOULD OCCUR. TOMORROW EVENING THE FRONT WILL PUSH
OFF TO THE EAST WITH THE THUNDERSTORMS EXITING OUT OF THE AREA.

TUESDAY THE SURFACE LOW AND ASSOCIATED FRONT IS EXPECTED TO
SLOWLY PUSH ACROSS THE AREA. WIDESPREAD 1 TO 2 INCHES OF RAINFALL
CAN BE EXPECTED ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS LIKELY
OVER THE WESTERN AND NORTHERN CWA. LOCALLY HEAVY AMOUNTS ARE
LIKELY IN AREAS THAT RECEIVE TRAINING OF THUNDERSTORMS. WITH
ALREADY SATURATED GROUNDS....THIS WILL LIKELY LEAD TO SOME FLASH
FLOODING ACROSS THE AREA. HAVE ISSUED A FLASH FLOOD WARNING FOR
THE ENTIRE AREA TOMORROW.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

THE NEXT STORM SYSTEM TAKES SHAPE LATE WEDNESDAY AS A SURFACE LOW
BEGINS TO DEVELOP OVER WEST TEXAS. DEEP MOISTURE WILL NOT BE FAR
TO THE SOUTH IN THE WAKE OF TUESDAYS SYSTEM...AND WILL BE QUICK TO
RETURN NORTH. THE SURFACE LOW WILL INTENSIFY RAPIDLY AS A DEEP
TROUGH AND JET ENERGY DIVE SOUTH ACROSS THE ROCKIES. AS THE LOW
DEEPENS...A STRONG LOW LEVEL JET WILL PUMP ABUNDANT MOISTURE NORTH
OVER A WARM FRONTAL BOUNDARY SITUATED NEAR THE MISSOURI ARKANSAS
BORDER. A PERIOD OF HEAVY RAIN WILL BE LIKELY ALONG AND NORTH OF THE
LOW LEVEL JET IMPINGEMENT UPON THE WARM FRONTAL BOUNDARY.

AS THE SURFACE LOW DEEPENS INTO THE LOW 990S HPA RANGE...IT WILL
SLOWLY SHIFT NORTHEAST. THE WARM FRONTAL BOUNDARY WILL ALSO MAKE
A GRADUAL SHIFT TO THE NORTH...LIKELY SETTING UP INVOF THE
NORTHERN CWA BOUNDARY. DESPITE A LARGE PORTION OF THE OZARKS BEING
IN THE WARM SECTOR OF THE STORM SYSTEM...ONLY MINIMAL CAPPING WILL
BE IN PLACE. THIS MAY ALLOW FOR NEARLY FREE CONVECTION IN THE WARM
SECTOR. IF THIS IS THE CASE THE FLOODING RISK WOULD LIKELY
INCREASE WHILE THE SEVERE WEATHER THREAT DECREASES A BIT.

THE CURRENT FEELING IS THAT AREAS NORTH OF THE WARM FRONT WILL SEE
HEAVY RAIN WITH ELEVATED SUPERCELLS PRODUCING PRIMARILY A HAIL
THREAT. AT THE SAME TIME...AREAS SOUTH OF THE WARM FRONT AND EAST
OF THE COLD FRONTAL BOUNDARY WILL SEE PERIODS OF THUNDERSTORMS
THROUGHOUT THE DAY. THESE STORMS SHOULD BE ABLE TO BECOME SURFACE
BASED...PARTICULARLY ALONG THE COLD FRONT AS IT COINCIDES WITH
STRONG UPPER LEVEL FORCING. LOW LEVEL MOISTURE AND SHEAR...AS WELL
AS DEEP LAYER SHEAR...WILL BE ABUNDANT AND MULTIPLE SEVERE WEATHER
MODES WILL BE POSSIBLE. DUE TO THE SLOW MOVING NATURE OF THE
SYSTEM COUPLED WITH SIGNIFICANT AMOUNTS OF MOISTURE...FLOODING
WILL BE A THREAT WITH A WIDESPREAD 2 TO 4 INCHES OF RAIN IN THE
FORECAST WITH THIS STORM SYSTEM.

A COLD AIR ADVECTION REGIME WILL TAKE OVER FOR THE WEEKEND. A FEW
SHOWERS WILL BE POSSIBLE ON THE BACK SIDE OF THE STORM
SYSTEM...BUT ACCUMULATING PRECIPITATION APPEARS UNLIKELY AT THE
MOMENT. REGARDLESS...TEMPERATURES WILL BE COOLER WITH HIGHS IN THE
50S TO AROUND 60 FRIDAY THROUGH SUNDAY WITH THE POSSIBILITY FOR
FROST BOTH SATURDAY MORNING AND SUNDAY MORNING. UPPER LEVEL
RIDGING SHOULD MOVE IN BY LATE IN THE WEEKEND AND KEEP US DRY FOR
AT LEAST THE FIRST PART OF NEXT WEEK.

BARJENBRUCH

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...VFR CONDITIONS WILL PREVAIL THROUGH
MUCH OF THE 18Z TAF PERIOD. CONVECTION IS LIKELY TO DEVELOP IN
OKLAHOMA LATE THIS AFTERNOON INTO THE EVENING...THEN SHOULD SPREAD
TO THE NORTHEAST INTO THE JOPLIN VICINITY AFTER 6Z AND THEN INTO
THE SPRINGFIELD VICINITY AFTER 12Z AS A FRONT PUSHES THROUGH THE
AREA. CLOUDS WILL BE ON THE INCREASE THROUGH THE TAF PERIOD...WITH
CEILINGS GRADUALLY LOWERING TO AROUND 4000 FEET BY TOMORROW
MORNING. CEILINGS COULD DROP INTO THE HIGH END MVFR RANGE IN ANY
THUNDERSTORM ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 7, 12:09 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT MON APR 7 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
109 PM CDT MON APR 7 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT THROUGH TUESDAY AND AGAIN
ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  GOLF BALL SIZED HAIL...

  THUNDERSTORM WIND GUSTS TO 60 MPH...

  AREAS AFFECTED AND TIMING:

  SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WEST OF A LINE FROM
  CASSVILLE TO OSCEOLA MISSOURI LATE TONIGHT. SEVERE THUNDERSTORMS
  WILL SPREAD EAST THROUGH THE EARLY MORNING HOURS AS THE LOW
  MOVES INTO SOUTHWEST MISSOURI

.DISCUSSION:

 A LOW PRESSURE SYSTEM FORMING OVER THE TEXAS AND OKLAHOMA
 PANHANDLE AREA WILL MOVE INTO NORTHEAST OKLAHOMA EARLY TUESDAY.
 A WARM FRONT WILL PRECEDE THIS LOW AND MOVE INTO SOUTHWEST
 MISSOURI AFTER MIDNIGHT. THE FRONT WILL BE POSITIONED ALONG A
 LINE FROM PITTSBURG KANSAS TO SALEM MISSOURI BY SUNRISE. GULF
 MOISTURE WILL BE FED OVER THIS WARM FRONT BY STRONG LOW LEVEL
 SOUTHERLY WINDS OVERNIGHT. THUNDERSTORMS THAT FORM TO THE NORTH
 OF THE WARM FRONT WILL MOST LIKELY BE ELEVATED AND THE PRIMARY
 THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF
 QUARTERS...BUT GOLF BALL SIZED HAIL MAY OCCUR CLOSER TO THE LOW
 WEST OF A LINE FROM CASSVILLE TO OSCEOLA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING
 AS THE LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. LARGE
 HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...WILL BE POSSIBLE.
 THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE DURING THE LATE
 MORNING INTO THE AFTERNOON AS A COLD FRONT MAKES ITS WAY THROUGH
 MISSOURI. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

 ADDITIONAL DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IS
 EXPECTED THURSDAY INTO THURSDAY NIGHT AS STRONG LOW PRESSURE
 DEVELOPS OVER KANSAS. A WARM FRONT WILL LIFT NORTH THROUGH THE
 OZARKS EARLY ON THURSDAY WHILE A TRAILING COLD FRONT PUSHES
 THROUGH LATE IN THE DAY ON THURSDAY. IN ADDITION...VERY HEAVY
 RAINFALL IS EXPECTED AS DEEP GULF MOISTURE INTERACTS WITH THE
 FRONTAL SYSTEM. CURRENT FORECASTS SUGGEST THAT WIDESPREAD RAINFALL
 AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THE HIGHEST AMOUNTS
 SOUTH OF INTERSTATE 44. ISOLATED AMOUNTS IN EXCESS OF 4 INCHES
 WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH/WISE

In the hours before

Special weather statement, Apr 7, 4:03 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT MON APR 7 2008

KSZ073-097-072230-
BOURBON KS-CRAWFORD KS-
503 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ALERT FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 530 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEPLER...OR 15 MILES NORTHWEST OF GIRARD...
MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  8 MILES SOUTH OF REDFIELD BY 510 PM CDT.
  FORT SCOTT BY 525 PM CDT.

THE TOWNS OF HIATTVILLE...PAWNEE STATION AND GARLAND ARE IN THE PATH
OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
April 7, 4:07 PM CST
Where
Bourbon County, 0.55 mi E of Hiattville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.720, -94.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95321.